Alert archive / California / Flash Flood Warnings in 2008

Flash Flood Warning 79, NWS Las Vegas, NV

August 31, 2008San Bernardino County, California

NWS Las Vegas, NV issued this flash flood warning at Aug 31, 2008, 6:26 PM PDT for San Bernardino County, California. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 31, 2008, 6:26 PM PDT (01:26 UTC)
Expired
Aug 31, 2008, 7:16 PM PDT
In force
50 min
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Flood severity
None

County San Bernardino County, CA

The radar

The Las Vegas radar (KESX), 128 km from the middle of the area, began a volume at 01:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KVEF 010126
FFWVEF
CAC071-010330-
/O.NEW.KVEF.FF.W.0079.080901T0126Z-080901T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
626 PM PDT SUN AUG 31 2008

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL SAN BERNARDINO COUNTY IN SOUTHEAST CALIFORNIA...

* UNTIL 830 PM PDT.

* AT 620 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  VERY HEAVY RAIN FROM A THUNDERSTORM OVER NATIONAL TRAILS HIGHWAY 
  12 MILES WEST OF ESSEX. EXCESSIVE RAIN HAS FALLEN INTO WASHES 
  WHICH DRAIN TOWARD NATIONAL TRAILS HIGHWAY FROM THE NORTH...AND 
  THE HIGHWAY IS AT RISK OF FLOODING.

* THE STORM PRODUCING VERY HEAVY RAIN WILL REMAIN OVER MAINLY 
  RURAL AREAS OF SAN BERNARDINO COUNTY.

IN DESERT TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. TURN AROUND...DONT DROWN. FIND ALTERNATE ROUTES.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN LAS
VEGAS.

LAT...LON 3472 11557 3476 11536 3456 11527 3448 11550

$$

MORGAN
1 follow-up statement
000
WGUS75 KVEF 010216
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
716 PM PDT SUN AUG 31 2008

CAC071-010226-
/O.CAN.KVEF.FF.W.0079.000000T0000Z-080901T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAN BERNARDINO CA-
716 PM PDT SUN AUG 31 2008

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR CENTRAL SAN
BERNARDINO COUNTY...

AT 715 PM PDT...RADAR INDICATED THAT THE THUNDERSTORM WEST OF ESSEX 
HAD MOVED AWAY FROM NATIONAL TRAILS HIGHWAY AND WEAKENED. 
THEREFORE...THE FLASH FLOOD WARNING HAS BEEN CANCELLED.

LAT...LON 3472 11557 3476 11536 3456 11527 3448 11550

$$

MORGAN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Aug 31, 3:36 PM PDT, 2 hours 50 minutes earlier.

Area forecast discussion, Aug 31, 3:36 PM PDT, 2 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
336 PM PDT SUN AUG 31 2008

.SYNOPSIS...A LOW PRESSURE SYSTEM AND ASSOCIATED COLD FRONT WILL
MOVE THROUGH THE AREA TONIGHT AND MONDAY. WINDY CONDITIONS WILL
CONTINUE THIS EVENING AHEAD OF THE FRONT WHILE LIGHTER NORTHERLY
WINDS WILL DEVELOP BEHIND THE FRONT MONDAY AND MONDAY NIGHT. DRY
CONDITIONS WITH LIGHT WINDS CAN BE EXPECTED TUESDAY THROUGH FRIDAY
WITH TEMPERATURES WARMING TO ABOVE NORMAL LEVELS.
&&

.SHORT TERM...SCATTERED TO BROKEN CUMULUS OVER LINCOLN AND MOHAVE
COUNTY THIS AFTERNOON BUT LIGHTNING STRIKES HAVE REMAINED OUTSIDE
THE CWA. CANNOT TOTALLY RULE OUT ISOLATED THUNDERSTORMS IN THOSE
AREAS EARLY THIS EVENING SO LEFT SOME MENTION IN THE FORECAST.
OTHERWISE DRY AIR REALLY MOVING IN WITH AN INCREASING SOUTHWEST TO
WEST FLOW AHEAD OF AN APPROACHING TROUGH AND COLD FRONT. AFTER THIS
EVENING...THE AIR MASS WILL BE DRY AND STABLE THROUGH WEDNESDAY.
WINDS ARE REACHING ADVISORY CRITERIA ACROSS INYO...ESMERALDA AND NYE
COUNTIES BUT HAVE NOT YET DEVELOPED OVER WESTERN SAN BERNARDINO
COUNTY. GRADIENTS STILL INCREASING THOUGH AND WILL KEEP THE WIND
ADVISORY GOING THERE. MODELS INDICATING WINDS DECREASING SHARPLY
LATER TONIGHT AS NORTH/NORTHWEST WINDS START TO MOVE IN BEHIND THE
COLD FRONT. LOOKS LIKE WINDS WILL BE SLOW TO SHIFT ACROSS THE
SOUTHERN PART OF THE FORECAST AREA AND MAY NOT BECOME NORTHERLY
UNTIL MONDAY NIGHT. THIS INDICATES THE FRONT IS NOT THAT STRONG AND
COOLING WILL NOT BE THAT DRAMATIC ACROSS THE SOUTHERN ZONES. STILL
LOOKING FOR BELOW NORMAL TEMPERATUERS HOWEVER ON MONDAY. FAIRLY
LIGHT WINDS AND DRY CONDITIONS TUESDAY AND WEDNESDAY WITH
TEMPERATURES WARMING BACK UP TO AT OR SLIGHTLY ABOVE NORMAL BY
WEDNESDAY.
&&

.LONG TERM...A BROAD RIDGE OF HIGH PRESSURE IS FORECAST OVER THE
EASTERN PACIFIC AND EXTREME WESTERN CONUS DURING THE EXTENDED AND
WILL KEEP SYSTEMS WELL NORTH OF THE AREA. THIS WILL RESULT IN DRY
CONDITIONS OVER THE AREA WITH TEMPERATURES WARMING BACK ABOVE
CLIMATOLOGICAL NORMS. ONLY REAL CHANGES TO THE GRIDS WERE TO WARM
TEMPS A COUPLE OF DEGREES AND LOWER DEWPOINTS/RELATIVE HUMIDITY TO
ACCOUNT FOR RIDGING EXTENDING FURTHER EAST INTO THE SOUTHWEST. &&

.AVIATION...FOR MCCARRAN...SCATTERED CU AND GUSTY SOUTHWEST WINDS TO
CONTINUE INTO THE EARLY EVENING. SUSTAINED WIND SPEEDS WILL RANGE
FROM 15-20 KTS WITH GUSTS UP TO 30 KTS POSSIBLE. CLEAR SKIES AND
LIGHTER WINDS ARE EXPECTED MONDAY.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...THERE IS A DECREASING THREAT FOR THUNDERSTORMS ANYWHERE
OVER THE AREA. HOWEVER...AN ISOLATED STORM IS STILL POSSIBLE IN
EASTERN MOHAVE COUNTY AND EXTREME NORTHERN LINCOLN COUNTY THROUGH
THE REST OF THE AFTERNOON. OTHERWISE...DRY WITH BREEZY TO WINDY
CONDITIONS INTO THE EVENING. WIND GUSTS FROM 30 TO OVER 40 KTS ARE
POSSIBLE. STRONG RIDGETOP AND EAST SLOPE WINDS ALONG THE SOUTHERN
SIERRA TO PRODUCE SOME MODERATE TO SEVERE TURBULENCE IN THE OWENS
VALLEY.
&&

.FIRE WEATHER...
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
NV...RED FLAG WARNING UNTIL 8 PM PDT THIS EVENING FOR NVZ460>462.
     WIND ADVISORY UNTIL 8 PM PDT THIS EVENING FOR NVZ014-017.
AZ...NONE.
CA...RED FLAG WARNING UNTIL 8 PM PDT THIS EVENING FOR CAZ226>228.
     WIND ADVISORY UNTIL 8 PM PDT FOR CAZ519>523.
&&

HARRISON/SALMEN

HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, Aug 31, 5:23 AM PDT, 13 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
523 AM PDT SUN AUG 31 2008

AZZ001>003-036-CAZ519>527-NVZ014>022-010000-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES-
OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-
EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
523 AM PDT SUN AUG 31 2008 /523 AM MST SUN AUG 31 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WITH LOCALLY HEAVY RAIN AND GUSTY WINDS
ARE EXPECTED ACROSS MAINLY MOHAVE COUNTY ARIZONA TODAY. HOWEVER
DRIER AIR MOVING IN TO THE REGION WILL DECREASE THE POSSIBILITY OF
THUNDERSTORMS DURING THE DAY. THE DRIER AIR WILL BE AHEAD OF A
COLD FRONT WHICH IS EXPECTED THROUGH THE AREA TONIGHT OR EARLY
MONDAY. WINDS AHEAD OF THIS SYSTEM WILL INCREASE OVER THE WESTERN
PORTION OF THE AREA THIS AFTERNOON AND EVENING...RESULTING IN POSSIBLE
FIRE WEATHER CONCERNS AND ALSO WIND ADVISORIES...GUSTS TO OVER 40
MPH POSSIBLE. PLEASE SEE THE LATEST STATEMENTS. THE WINDS WILL
DECREASE BY MID EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

DUE TO THE COLD FRONT MOVING THROUGH THE AREA...DRIER AND STABLE
AIR WILL BE OVER THE DISTRICT THROUGH THE WEEK. THIS WILL END THE
THUNDERSTORM POTENTIAL AND BRING GENERALLY CLEAR SKIES TO THE
AREA. DAYTIME TEMPERATURES WILL BE BELOW NORMAL INITIALLY AND
THEN WARM TO NEAR NORMAL BY THE MIDDLE OF THE WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 31, 5:30 PM PDTSevere Thunderstorm WarningVEFSan Bernardino45 min
Aug 31, 6:14 PM PDTSevere Thunderstorm WarningVEFSan Bernardino46 min
Aug 31, 6:18 PM PDTAreal Flood AdvisoryVEFSan Bernardino12 min
Aug 31, 6:29 PM PDTSevere Thunderstorm WarningVEFSan Bernardino28 min

Nearby

Flash Flood Warnings in California, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.